Hail, Perry
- When
- May 4, 6:08 PM CST
- Where
- Perry County, 0.94 mi SW of Linden
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.610, -87.861
Hail up to quarter size fell on Airport Ridge Road.
Just one day after a derecho brought widespread wind damage to Middle Tennessee, another complex of severe thunderstorms called a MCS (Mesoscale Convective System) developed across western Tennessee in the afternoon hours on May 4, then moved across southern Middle Tennessee during the evening hours. These storms once again produced widespread straight-line wind damage across Perry, Lewis,…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Just one day after a derecho brought widespread wind damage to Middle Tennessee, another complex of severe thunderstorms called a MCS (Mesoscale Convective System) developed across western Tennessee in the afternoon hours on May 4, then moved across southern Middle Tennessee during the evening hours. These storms once again produced widespread straight-line wind damage across Perry, Lewis, Wayne, Lawrence, and Giles Counties, and also dropped very large hail up to lime size in parts of Wayne County. Behind these storms, an uncommon feature called a wake low formed on the back edge of the rain shield across the Nashville metro area and surrounding counties, producing strong southeast winds of 40 to 60 mph for around one hour late in the evening. These winds, although well north of the severe thunderstorms along the Alabama border, nevertheless caused additional widespread wind damage from Lewis County northeastward to Wilson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 4, 4:51 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 551 PM CDT Mon May 4 2020 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Our focus remains on the potential for severe storms this afternoon and evening. A gradient of surface-based CAPE is climbing above 1500-2000+ J/kg across the southern half of the Mid State. Increasing theta-e values are slowly pushing north toward the I-40 corridor, along with 60+ degF dew points. This energy is located in the vicinity of a northward-advancing warm front. If a storm or two develops near the warm front over the next few hours, damaging winds and large hail will become a concern. Low- level SSE winds in the vicinity of the warm front are such that any storm that latches onto that environment will pose an increased tornado threat. Out to the west, several bowing clusters of storms are diving southeast toward the MO bootheel. These storms are what the CAMs have been hammering home all day, racing into the Mid State after 5 PM. The desired storm trajectories looks to be similar or perhaps a bit farther south than yesterday's track. Buying into this solution would take the bulk of activity along and south of the I-40 corridor this evening. With that being said, storm complexes like what we are seeing today can have a mind of their own, creating their own environments to work around. The threat for damaging winds, large hail, and a tornado or two will accompany the storms...especially as they sink south toward a more primed environment. To summarize, strong to severe storms are possible late this afternoon into the late evening for much of Middle Tennessee. For your safety, have multiple ways to receive warnings and be ready to act on your severe weather plans if storms approach your location. Rain and a few storms may continue along the KY/TN border overnight, though the severe threat looks lower. The flooding threat may increase there if storms begin to train over the same locations. Light showers could linger through midday on Tuesday, ending west to east during the afternoon. Wednesday and Thursday look dry and mild with more rain/storms entering the picture on Friday. So far, next weekend appears largely dry and mild...good for any outdoor plans. Again, remain weather aware this evening! && .AVIATION... 00Z TAF DISCUSSION. Upcoming taf package will adhere strongly to the trajectory focused migration of storms currently to the west northwest across northwestern TN and extending across the MO bootheel. The instability gradient is rather impressive as you go from northeast to southwest across the mid state this evening. Given the latest trajectory and instability setup...it appears that the strongest activity will move south of the taf sites this evening. It will be watched very carefully, but the upcoming tafs will reflect a decrease, to some degree of the current convective tempo group wind mags. Nevertheless, a period of showers and tstms can be expected this evening. The potentially strong activity will reach the CKV site around the 00Z to 02Z time frame...01Z to 03Z for bna and MQY...and CSV around 02Z to 04Z. Wind gusts to 35 kts will still be possible for the taf sites...25kts to 30 kts for CSV. Off and on shower activity will follow with potential non threatening vcts covg until 12z. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......21 AVIATION........21
Hazardous Weather Outlook National Weather Service Nashville TN 625 AM CDT Mon May 4 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-051130- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 625 AM CDT Mon May 4 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible again during the afternoon and evening across the mid state, with main threats being hail, damaging winds, and flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
Special Weather Statement National Weather Service Nashville TN 608 PM CDT Mon May 4 2020 TNZ028-062-063-050000- Cannon TN-Rutherford TN-Wilson TN- 608 PM CDT Mon May 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUTHERFORD...SOUTH CENTRAL WILSON AND NORTHWESTERN CANNON COUNTIES UNTIL 700 PM CDT... At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near Smyrna, or 8 miles northwest of Murfreesboro, moving east at 25 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Murfreesboro, Smyrna, Walterhill, Auburntown, Cedars Of Lebanon State Park, Lascassas and Milton. This includes the following highways... Interstate 24 between mile markers 68 and 79. Interstate 840 between mile markers 49 and 64. LAT...LON 3582 8654 3595 8658 3616 8621 3585 8606 TIME...MOT...LOC 2307Z 251DEG 23KT 3591 8654 Whitehead
The Ft Campbell radar (KHPX), 136 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
15 thunderstorm wind, 5 hail, 4 high wind. Local standard time, as filed.
Hail up to quarter size fell on Airport Ridge Road.
Quarter size hail was reported near Linden.
Two inch diameter hail was reported in the Beech Creek area.
Numerous trees and power lines were blown down on Whiteoak Creek Road.
A large tree was uprooted on Hassell Street near the Town Square in downtown Waynesboro.
Golfball size hail was reported in Lutts.
A Facebook photo showed 2 inch diameter hail fell near Lutts.
A tree was blown down onto a power line at Gravel Hill Road near Highway 64.
Highway 240 was blocked by a fallen tree in Henryville.
A tree was blown down across Buffalo Road near Highway 240. Many other trees were blown down across northern and northwestern Lawrence County.
A tree was blown down across Highway 240 near Locker Road in Summertown.
A tree was blown down that blocked part of Highway 20.
A tree was blown down that blocked Railroad Bed Road in Summertown.
Winds of 55 to 60 mph were reported on Mattoxtown Road in north Lawrenceburg.
Power lines were blown down at Virginia Drive and Highway 43.
A tree was blown down across Springer Road in east Lawrenceburg and pea size hail was reported in west Lawrenceburg.
Trees were blown down that blocked Weekly Creek Road at Miller Road east of Lawrenceburg.
A tree was blown down onto a car trapping a person inside at 1290 Crowder Road.
Several power lines were blown down in Pulaski.
A wake low pressure area on the back side of the precipitation associated with the severe thunderstorms across southern Middle Tennessee caused strong to severe southeast winds of 40 to 60 mph across Lewis County. Several trees were blown down around Hohenwald.
Numerous trees and power lines were blown down across Giles County with approximately 40 roads blocked.
A wake low pressure area on the back side of the precipitation associated with the severe thunderstorms across southern Middle Tennessee caused strong to severe southeast winds of 40 to 60 mph across Williamson County. Numerous trees and power lines were blown down in Fairview, Franklin, Nolensville, and Brentwood with several roads blocked.
A wake low pressure area on the back side of the precipitation associated with the severe thunderstorms across southern Middle Tennessee caused strong to severe southeast winds of 40 to 60 mph across Davidson County. Numerous trees, power lines, and fences were blown down in Goodlettsville, Old Hickory, Hermitage, East Nashville, Green Hills, 12 South, and other areas of Nashville with numerous roads blocked. One tree limb fell through the roof of a home in East Nashville. Power was knocked out to around 15,000 customers. The Nashville International Airport ASOS measured a peak wind gust of 47 mph, along with a rapid sea level pressure fall of 9.4 mb between 9pm to 10pm CDT followed by a sharp sea level pressure rise of 3.4 mb from 10pm CDT to 11pm CDT.
A wake low pressure area on the back side of the precipitation associated with the severe thunderstorms across southern Middle Tennessee caused strong to severe southeast winds of 40 to 60 mph across Wilson County. Numerous trees, power lines, and fences were blown down in Green Hill, Mount Juliet, and Lebanon. Some roads that were blocked by fallen trees included Saundersville Road near the NWS Nashville office; Buffalo Trail, Noel Drive, and Dallas Drive in Mount Juliet; and Interstate 40 eastbound in Lebanon. One tree fell onto a car on North Greenhill Road in Mount Juliet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897728, 897730, 897731, 897732, 897733, 897729, 897734, 897735, 898623, 897736, 897737, 898621, 898622, 898624, 898625, 898626, 898627, 898628, 898629, 898631, 898630, 898632, 898633, 898634.